Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Tallahassee, FL

April 26, 2003Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 26, 2003, 2:37 AM EDT for Grady County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 2:37 AM EDT (06:37 UTC)
Expired
Apr 26, 2003, 3:15 AM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Grady County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 10:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 260637
SVRTLH
GAC131-260715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 AM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN GEORGIA

* UNTIL 315 AM EDT

* AT 237 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF
  BOYDVILLE...OR ABOUT 11 MILES WEST OF CAIRO...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAIRO...RODDENBERRY BY 240 AM EDT...
  GRADY CO A/P...AKRIDGE BY 245 AM EDT...
  PINE PARK BY 250 AM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3102 8435 3083 8439 3074 8409 3104 8412

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:17 AM EDT, 20 minutes earlier.

Area forecast discussion, Apr 26, 2:17 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
217 AM EDT SAT APR 26 2003

SYNOPSIS: THE UPPER LOW IS MOVING STEADILY E ACROSS THE TN VALLEY.
THE TRAILING VORT LOBE IS PUSHING INTO AL FROM MS. THE COLD FRONT IS
NOW PUSHING THROUGH N GA, SE AL AND THE MS RIVER DELTA IN SE LA.
AREA OF CONVECTION PRECEDING THE FRONT HAS WEAKENED FROM THE
INTENSITY SAW EARLIER IN THE NIGHT FURTHER NW. HOWEVER, ISOLATED
SUPERCELLS DID DEVELOPED IN SW GA. 00Z KTLH SOUNDING INDICATED A
BOUNDARY LAYER STABILIZED BY EARLIER CONVECTION. THEREFORE, DID NOT
SEE ANY DAMAGING WINDS MIX DOWN. HOWEVER, WITH THE FREEZING LEVEL
DOWN AROUND 12 KFT AND THE WET BULB ZERO BELOW 9 KFT AND FALLING,
NOT SURPRISED THAT GOLF BALL HAIL WAS REPORTED IN MILLER CO. RECENT
TRENDS INDICATE ADDITIONAL WEAKENING AND WATCH WILL BE ALLOWED TO
EXPIRE AT 3 AM EDT.

MODEL DISCUSSION: AS THE UPPER LOW MOVES INTO THE CAROLINAS, THE
VORT LOBE WILL SWING E ACROSS THE LOCAL AREA LATER THIS MORNING.
THIS WILL HELP TO PUSH THE FRONTAL BOUNDARY TO NEAR TLH AROUND 12Z
AND SE OF CTY BY AROUND 18-19Z. ISOLATED MORNING POPS WILL BE
MAINTAINED FOR SERN 1/2 OF THE FORECAST AREA. LOW CLOUDS WRAPPING
AROUND THE LOW WILL REMAIN N OF THE AREA. SHORT WAVE RIDGE WILL
BUILD GRADUALLY EWD FROM THE SRN PLAINS THROUGH MON WITH SURFACE
HIGH PRESSURE MOVING EWD FROM THE MID MS VALLEY TO THE NC COAST
DURING THIS TIME. TIME HEIGHT CROSS SECTIONS INDICATE SOME MOISTURE
HANGING IN BELOW 850 MB INTO MON. THIS COULD RESULT IN SOME CU EACH
AFTERNOON, BUT  SKIES SHOULD CLEAR AT NIGHT.

MARINE: SEAS FINALLY REACHED SCA CRITERIA, MAINLY IN SWELLS AT BUOY
42039 AROUND MIDNIGHT. HOWEVER, AS THE LARGE CLUSTER OF STORMS SE OF
THE AREA CONTINUES TO MOVE AWAY, EXPECT A GRADUAL DOWNTURN. 05Z OB
INDICATED THIS IS ALREADY HAPPENING. DO NOT PLAN TO INSERT CAUTION
HEADLINE ATTM, BUT WILL CONTINUE TO MONITOR. LOOKING FOR GENERALLY W
WINDS LATER TODAY AT ABOUT 15 KT. WINDS WILL THEN BECOME NLY
OVERNIGHT AND WEAKEN WITH DIURNAL SEA/LAND BREEZES DOMINATING SUN
AND MON. NO HIGHLIGHTS ARE ANTICIPATED SUN THROUGH FRI.

FIRE WX: MARGINAL DURATIONS OF RH BELOW 35 PERCENT ARE ANTICIPATED
ACROSS OUR INLAND FL ZONES ON SUN. A WATCH WILL BE POSTED.

EXTENDED: AS THE SURFACE HIGH MOVES E OF THE AREA, ONSHORE FLOW MAY
TOUCH OFF ISOLATED SEA BREEZE CONVECTION EACH DAY. IN ADDITION,
LATEST GFS ACTUALLY SHOWS A WEAK BACKDOOR FRONT MOVING INTO THE AREA
ON TUE. WILL LEAVE CURRENT FORECAST IN TACT.

PRELIM NUMBERS...

TLH  83 53 86 56  1000
PFN  79 59 82 62  -000
DHN  78 57 83 60  -000
ABY  79 55 83 58  -000
VLD  82 55 86 57  1000
CTY  82 57 84 57  2000

.TLH...
AL...NONE.
GA...NONE.
FL...FIRE WX WATCH NOON TO SUNSET SUN INLAND AREAS INCLUDING
     FLZ07-09>11-13-16>19-26.

WOOL
Hazardous weather outlook, Apr 25, 5:45 AM EDT, 20 hours 52 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT FRI APR 25 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY ACROSS THE ENTIRE OUTLOOK AREA. A WARM
FRONT WILL LIFT NORTH ACROSS THE AREA THIS MORNING. A COLD FRONT
WILL FOLLOW LATE TONIGHT INTO SATURDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION. THE STORMS
WILL BE PROLIFIC LIGHTNING PRODUCERS TODAY. IN ADDITION...A FEW OF
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO WILL BE POSSIBLE THIS MORNING IN SOUTHEAST ALABAMA AND THE
FLORIDA PANHANDLE. ACTIVITY IS EXPECTED TO WEAKEN THIS EVENING.
HOWEVER...THE FRONT WILL BE SLOW TO MOVE THROUGH AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THROUGH THE NIGHT.
WINDS OVER THE COASTAL WATERS WILL INCREASE TO NEAR 20 KNOTS. THIS
WILL GENERATE SEAS OF 7 TO 8 FEET. FOR THIS REASON...A SMALL CRAFT
ADVISORY IS IN EFFECT FOR TODAY. WINDS AND SEAS WILL GRADUALLY
SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED SHOWERS AND STORMS WILL REMAIN POSSIBLE SATURDAY MORNING.
THE FRONT WILL THEN PUSH EAST OF THE AREA BY MIDDAY TAKING ANY
REMAINING SHOWERS AND STORMS WITH IT. HAZARDOUS WEATHER IS NOT
ANTICIPATED FROM SATURDAY NIGHT THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH OR EXCEED SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 25, 10:00 PM EDT, 4 hours 37 minutes before
ALZ065>069-FLZ007>014-016-017-026-GAZ120>131-142>148-155>161-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 173 FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...
THE EASTERN FLORIDA PANHANDLE AND WESTERN BIG BEND...AND THE ADJACENT
COASTAL WATERS...EFFECTIVE UNTIL 300 AM EDT SATURDAY MORNING (200 AM CDT
SATURDAY MORNING). THIS WATCH REPLACES TORNADO WATCH NUMBER 172 THAT
INCLUDED SOUTHEAST ALABAMA.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...
COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...
WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...GULF...
GADSDEN...LIBERTY...LEON...AND JEFFERSON.

IN GEORGIA...
QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...CALHOUN...
BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...LEE...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:52 AM EDTSevere Thunderstorm WarningTAEEarly, Miller38 min
Apr 26, 1:18 AM EDTSevere Thunderstorm WarningTAEBaker, Mitchell57 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.